Blizzard, Emmet
- When
- December 11, 9:00 AM CST to December 12, 2:00 AM CST
- Where
- Emmet forecast zone
- Property damage
- $75,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
The seasons first widespread major storm struck the state on the 11th, and continued into the early morning hours of the 12th. S.
Every event with a place to put it; 43 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The seasons first widespread major storm struck the state on the 11th, and continued into the early morning hours of the 12th. A strong upper level system intensified over the central U.S. from the 10th into the 11th. Surface low pressure developed to the west of Iowa, and moved east into northwest Iowa by the early morning of the 11th. The low continued across the north half of Iowa on the 11th, reaching Lower Michigan by mid day on the 12th. Initially, the storm was quite moisture starved. As it intensified, the dynamics of the storm strengthened the inflow, feeding the storm system. The presentation on satellite imagery was classic by the morning of the 11th with a clear dry slot and deformation zone present. The dry slot punched into southwest and central Iowa with a line of showers and isolated thunderstorms firing up on the leading edge of the dry slot. Cold air rushed in on the back side of the storm. The deformation zone curled around the back side of the low and produced moderate to occasionally heavy snow. Temperatures plummeted as strong northwest winds swept across the state. Blizzard conditions developed as winds increased to sustained winds of 30 to 45 MPH, with gusts to near 70 MPH at times. Some of the higher gusts included a 71 MPH gust in Audubon, 65 MPH gust at Farnhamville and on the mile long bridge across Saylorville Reservoir, 64 MPH at Adair and Boone, 63 MPH at Carroll, 61 MPH at Creston, 60 MPH at Algona, and 59 MPH at Ankeny and Windsor Heights. The winds caused whiteout conditions over western Iowa by the mid afternoon hours. Boone County declared a Civil Emergency as travel became impossible in the county. Nearly all roads were closed in the northwest quarter of the state, with travel not recommended over nearly all of the Des Moines CWA. Interstate 80 was closed for several hours from the Nebraska border to just west of Des Moines. Many of the counties across the northwest half of Iowa had to remove snowplows from the highways as it was to dangerous to continue until the high winds subsided. There were scattered power outages with the storm, but numbers were on the order of a few thousand customers during the peak. There was some freezing rain at the onset of the storm, fortunately the amounts were limited to a few hundredths of an inch at most so damage was limited. Much of the state did not have snow on the ground at the beginning of the storm. This limited the amount of blowing to some extent. Measurement of the snow was difficult. Most amounts were in the 4 to 6 inch range over the northern third and western third of the state, with 1 to 4 inch amounts common elsewhere. A narrow area of far northern Iowa reported 6 to 9 inches of snow for the 24 hour period. There was a wide variance of measurements however. As an example, a total of 4.4 inches was reported at the Des Moines airport, while an observer just 6 miles to the northwest only reported 0.6 inches. Temperatures plummeted as well. Readings that were in the 30s to mid 40s F in the early morning of the 11th, fell to the single digits and teens by the night of the 11th and early morning of the 12th. Wind chill temperatures fell to -10 to -30 F across the area as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 11, 5:37 AM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 537 AM CST SAT DEC 11 2010 ...UPDATED FOR THE 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY AND TONIGHT/... LOW PRESSURE CONTINUES TO DEEPEN OVER WEST CENTRAL IOWA THIS MORNING AND WILL PROGRESS SLOWLY EAST ACROSS NORTHERN IOWA TODAY. THE LOW PRESSURE WILL DRAG A COUPLE BOUNDARIES THROUGH CENTRAL IOWA. AN INITIAL BOUNDARY WILL DROP TEMPERATURES BELOW FREEZING AND BRING INITIAL CHANCES OF SNOW TO THE REGION. THE SECOND BOUNDARY WILL BE AN ARCTIC COLD FRONT THAT WILL MOVE THROUGH THIS AFTERNOON AND EVENING. THE ARCTIC BOUNDARY WILL BE RESPONSIBLE FOR A SIGNIFICANT INCREASE IN NORTHWEST WINDS OVER THE AREA. CURRENTLY THE SFC LOW IS SET UP WELL SOUTH OF PREVIOUS PROJECTIONS. THE 00Z GFS INITIALIZED SFC FEATURES AND THE PV ANOMALY LOCATIONS WELL WHILE THE NAM WAS TOO FAR NORTH IN BOTH INSTANCES. BASICALLY FOLLOWED A BLEND OF THE 03Z SREF AND THE 00Z GFS FOR SFC FEATURES AND QPF. AFTER INITIAL BAND OF PRECIPITATION THIS MORNING...A DRY SLOT ALOFT WILL MOVE OUT THE SOUTHERN PORTIONS OF THE AREA AND WILL BRING A BRIEF END TO THE PRECIPITATION. THE NORTHERN FRINGES OF THIS DRY SLOT MAY HAVE A PERIOD OF DRIZZLE OR FREEZING DRIZZLE WITH ENOUGH SATURATION IN THE LOWER LEVELS THOUGH LITTLE TO NO ICE INTRODUCTION WILL BE PRESENT. SNOW IS EXPECTED TO BE MODERATE OVER THE NORTHWEST AND PROLONGED THIS MORNING AND WILL LIKELY BE THE REGION WITH THE GREATEST AMOUNTS BY SUNDAY MORNING. OVERALL...A PRONOUNCED DEFORMATION ZONE WILL DEVELOP ON THE BACKSIDE OF THE LOW AS AN IMPRESSIVE WARM CONVEYOR BELT SETS UP AND WRAPS AROUND THE SYSTEM WITH A TROWAL DEVELOPING. THIS DEFORMATION ZONE WITH MOVE SLOWLY ACROSS CENTRAL IOWA WITH MODERATE SNOW FALLING THROUGH A DEEP DENDRITIC LAYER. SNOW RATIOS OF 15-18 TO 1 WILL ENHANCE SNOW AMOUNTS WITH A WIDESPREAD 5 TO 8 INCHES EXPECTED WHILE HIGHER AMOUNTS OF 6 TO 10 INCHES ARE LIKELY NORTH. THE STRONG COLD ADVECTION...IMPRESSIVE PRESSURE GRADIENT AND 50 TO 55 KTS OF WIND IN THE MIXED LAYER WILL LAY THE FOUNDATION FOR EXTREMELY STRONG WINDS BY LATE THIS AFTERNOON AND OVERNIGHT. THE COMBINATION OF THE SNOW AND WINDS WILL CREATE A PROLONGED PERIOD OF NEAR WHITEOUT CONDITIONS ESPECIALLY IN RURAL AREAS. IT IS EXPECTED TO BE ESPECIALLY INTENSE OVERNIGHT. THEREFORE...HAVE UPGRADED MUCH OF THE REGION TO BLIZZARD WARNING. THE EXCEPTION IS THREE COUNTIES OVER THE SOUTHWEST WHERE LESS SNOW IS ANTICIPATED. CURRENTLY HAVE A WINTER WEATHER ADVISORY IN PLACE THOUGH WILL NEED TO MONITOR WIND GUSTS THAT MAY APPROACH 60 MPH. FINALLY...EXTREMELY DANGEROUS WIND CHILLS OF 20 BELOW TO 35 BELOW WILL BE IN PLACE BY LATE TONIGHT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/...INTENSE WINTER STORM WILL BE WINDING DOWN TOMORROW WRT TO SNOWFALL. ECMWF AND SREF HAVE BEEN THE PREFERRED MODEL BLEND SUNDAY INTO MONDAY...THEN A BLEND OF PREVIOUS FORECAST AND ECMWF THEREAFTER. SUNDAY...STRONG WINDS WILL PERSIST DURING THE MORNING AND SLOWLY DECREASE IN INTENSITY BY THE AFTERNOON AS PRESSURE GRADIENT BEGINS TO RELAX AND ARCTIC HIGH BUILDS INTO THE REGION. FORECAST SOUNDINGS DRY OUT IN THE MID TO UPPER LEVELS PAST 12Z SUNDAY...BUT PROFILES REMAIN SATURATED THROUGH 15Z BELOW 850MB WHICH IS WELL WITHIN THE DENDRITIC LAYER. MAX OMEGA IS CONCENTRATED FURTHER SOUTHEAST OF CWA...BUT STILL SOME WEAK LIFT AVAILABLE BEFORE 15Z SUNDAY. EXTENDED POPS THROUGH 15Z ACROSS THE SOUTHEAST TO HANDLE THIS LIGHT SNOW POTENTIAL. NOT ANTICIPATING MUCH ADDITIONAL ACCUMULATION BUT COUPLED WITH THE STRONG WINDS ONGOING...BLOWING AND DRIFTING WILL LIKELY CONTINUE SUNDAY MORNING. SUNDAY NIGHT AND MONDAY...WELL ADVERTISED VERY COLD AND DRY AIR MASS SETTLES INTO THE STATE AND BUFR SOUNDINGS BECOME EXTREMELY DRY DURING THIS TIME FRAME. PRESSURE GRADIENT SLOWLY RELAXES WITH THE ARCTIC HIGH BUILDING INTO FROM THE WEST...BUT WINDS SHOULD STILL RANGE FROM 15 TO 25 MPH THROUGH MUCH OF THE NIGHT INTO MONDAY MORNING. ALSO...WITH THE VERY COLD AIR MASS AND FRESH SNOWPACK ACROSS NORTHERN IOWA...DROPPED LOW TEMPS SUNDAY NIGHT ROUGHLY 3-4 DEGREES. THIS PLACED THE LOWS AROUND MOS GUIDANCE. SO WITH THE VERY COLD TEMPS AND WINDS REMAINING BRISK...A WIND CHILL HEADLINE IS LIKELY GOING TO BE NEEDED AS WIND CHILL READINGS ACROSS NORTHERN CWA DROP AS LOW AS 35 BELOW. WIND CHILLS WILL BE AN ISSUE OVER THE CENTRAL AND SOUTHERN CWA...BUT RIGHT NOW APPEAR TO BE BELOW WARNING CRITERIA. ONE CAVEAT THOUGH IS BOTH THE ECMWF/GFS HAVE A WEAK UPPER LEVEL SHORTWAVE RIDING DOWN WITH THE STRONG NORTHWEST FLOW ALOFT TOWARD MONDAY MORNING. THERE IS SOME THETA-E ADVECTION BEGINNING AROUND 12Z MONDAY AND BUFR SOUNDINGS DEPICTING SOME HIGH CLOUDS ADVECTING IN ATTM...SO THIS MAY HINDER THE LOW TEMPS SLIGHTLY ACROSS THE WEST IF SCENARIO VERIFIES. RIGHT...THINKING CLOUDS WILL NOT BEGIN TO PUSH INTO CWA UNTIL AFTER 12Z MONDAY...SO WENT WITH THE COLDER SOLUTION. TUESDAY THROUGH WEDNESDAY...MID-LEVEL SHORTWAVE CUTS ACROSS THE STATE AND BRINGS SOME WEAK WAA AND MOISTURE TO THE REGION. MORE CLOUDS AND A SLIGHT POPS FOR SNOW SHOWERS TUESDAY AFTERNOON/EVENING. WAA CONTINUES ON WEDNESDAY AND LOOKS TO BE THE WARMEST DAY OVER THE NEXT 5 DAY PERIOD. && .AVIATION... A SIGNIFICANT WINTER STORM WILL AFFECT IOWA TODAY AND WILL SIGNIFICANTLY RESTRICT AIR TRAVEL BY THIS EVENING. A COLD FRONT WILL SWEEP THROUGH THE STATE TODAY AND WILL BRING STRONG NORTHWEST WINDS AND SNOW TO SITES. THE WINDS WILL INCREASE TO 25 TO 35 MPH WITH SOME GUSTS OVER 45 KTS BY TONIGHT WITH BLIZZARD CONDITIONS WITH NEAR WHITEOUTS EXPECTED. THESE LIFR CONDITIONS WILL PERSIST THROUGHOUT TONIGHT. EXPECT CIGS TO GRADUALLY DECREASE TO MVFR AND IFR THIS MORNING THEN BECOMING LIFR THIS AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING FROM 6 AM TODAY THROUGH 6 AM SUNDAY FOR EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT. BLIZZARD WARNING FROM NOON TODAY THROUGH 9 AM SUNDAY FOR FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE- DALLAS-CASS-ADAIR. BLIZZARD WARNING FROM 3 PM TODAY THROUGH 9 AM SUNDAY FOR MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA- UNION-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS. WINTER WEATHER ADVISORY FROM NOON TODAY THROUGH 6 AM SUNDAY FOR ADAMS-TAYLOR-RINGGOLD. SHORT TERM...DONAVON LONG TERM...PODRAZIK AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 448 AM CST SAT DEC 11 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-082>086- 094>097-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 448 AM CST SAT DEC 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. AN INTENSE LOW PRESSURE SYSTEM AND ARCTIC COLD FRONT WILL BLAST ACROSS THE STATE TODAY AND BRING VERY STRONG NORTHWEST WINDS AND SIGNIFICANT SNOWFALL ACCUMULATIONS BY TONIGHT. FIRST...A MIX OF RAIN AND SNOW IS EXPECTED THROUGH THE MORNING HOURS BEFORE THE COLDER TEMPERATURES FILTER INTO THE STATE LATE THIS MORNING AND EARLY AFTERNOON. THIS WILL CAUSE THE PRECIPITATION TO SWITCH TO ALL SNOW BY AROUND NOON TODAY. MODERATE TO LOCALLY HEAVY SNOWFALL ACCUMULATIONS ARE EXPECTED...WITH THE HEAVIEST SNOWFALL AMOUNTS ACCUMULATING NORTH OF HIGHWAY 3. NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS POSSIBLY AS HIGH AS 50 MPH CAN BE EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. THESE STRONG WINDS...COUPLED WITH THE FALLING SNOW...WILL LEAD TO NEAR WHITE OUT CONDITIONS ACROSS MUCH OF THE AREA TONIGHT INTO THE EARLY MORNING HOURS SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG NORTHWEST WINDS AND VERY COLD TEMPERATURES ARE EXPECTED SUNDAY AND MONDAY. WIND CHILL READINGS AS LOW AS 35 BELOW ZERO ARE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING NORTH OF HIGHWAY 20. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE ENCOURAGED AND MUCH APPRECIATED. PODRAZIK IAZ081-092-093-121100- ADAMS-TAYLOR-RINGGOLD- 448 AM CST SAT DEC 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A MIX OF SNOW AND RAIN IS EXPECTED THIS MORNING...BEFORE CHANGING OVER TO ALL SNOW LATE THIS MORNING OR EARLY AFTERNOON. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE. IN ADDITION...VERY STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH HIGHERS GUSTS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. VISIBILITY RESTRICTIONS ARE EXPECTED WITH THE STRONG WINDS AND FALLING SNOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG NORTHWEST WINDS AND VERY COLD TEMPERATURES ARE EXPECTED SUNDAY AND MONDAY. WIND CHILL READINGS AS LOW AS 20 BELOW ZERO ARE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE ENCOURAGED AND MUCH APPRECIATED. PODRAZIK
The national radar mosaic for the moment the first event began.
43 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264357, 264358, 264359, 264365, 264369, 264370, 264372, 264360, 264361, 264362, 264363, 264366, 264373, 264375, 264376, 264379, 264380, 264381, 264382, 264383, 264364, 264367, 264374, 264377, 264384, 264371, 264378, 264385, 264368, 264386, 264387, 264388, 264389, 264390, 269050, 264391, 264393, 264395, 269051, 264392, and more.